Alert archive / Alabama / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 136, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 21, 2012, 2:56 PM CDT for Lee County, Russell County, Alabama. It was in force for 34 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2012, 2:56 PM CDT (19:56 UTC)
- Expired
- May 21, 2012, 3:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Lee County, AL, Russell County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 2:56 PM CDT | HAIL 1 | Crawford, AL | |
| May 21, 3:02 PM CDT | HAIL 0.25 | Parkmanville, AL | PEA SIZED HAIL REPORTED WITH ESTIMATED WINDS OF 50 MPH. |
| May 21, 3:02 PM CDT | HAIL 0.75 | 5 W Ladonia, AL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1679 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
301
WUUS54 KBMX 211956
SVRBMX
ALC081-113-212030-
/O.NEW.KBMX.SV.W.0136.120521T1956Z-120521T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
256 PM CDT MON MAY 21 2012
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN LEE COUNTY IN EAST CENTRAL ALABAMA...
EASTERN RUSSELL COUNTY IN SOUTHEAST ALABAMA...
* UNTIL 330 PM CDT
* AT 253 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GRIFFEN
MILL...OR 9 MILES SOUTHWEST OF SMITHS...AND MOVING SOUTHEAST AT 25
MPH.
* LOCATIONS IMPACTED INCLUDE...
RUSSELL COUNTY SPORTS COMPLEX...SEALE...CRAWFORD...PARKMANVILLE...
PHENIX DRAG STRIP...FORT MITCHELL...UCHEE CREEK AND FORT MITCHELL
ACTIVITY CENTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3216 8518 3249 8532 3253 8517 3235 8499
3233 8500 3232 8497 3229 8494
TIME...MOT...LOC 1956Z 327DEG 23KT 3246 8522
$$
JD/021 follow-up statement
230
WWUS54 KBMX 212007
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
307 PM CDT MON MAY 21 2012
ALC081-212017-
/O.CAN.KBMX.SV.W.0136.000000T0000Z-120521T2030Z/
LEE AL-
307 PM CDT MON MAY 21 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LEE COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3216 8518 3246 8531 3247 8511 3235 8499
3233 8500 3232 8497 3229 8494
TIME...MOT...LOC 2007Z 327DEG 23KT 3240 8517
$$
ALC113-212030-
/O.CON.KBMX.SV.W.0136.000000T0000Z-120521T2030Z/
RUSSELL AL-
307 PM CDT MON MAY 21 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
RUSSELL COUNTY UNTIL 330 PM CDT...
AT 302 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
WEST OF LADONIA...OR 10 MILES SOUTHWEST OF SMITHS...MOVING SOUTHEAST
AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
RUSSELL COUNTY SPORTS COMPLEX...SEALE...PARKMANVILLE...PHENIX DRAG
STRIP...FORT MITCHELL...UCHEE CREEK AND FORT MITCHELL ACTIVITY
CENTER.
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3216 8518 3246 8531 3247 8511 3235 8499
3233 8500 3232 8497 3229 8494
TIME...MOT...LOC 2007Z 327DEG 23KT 3240 8517
$$
JD/02What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 11:54 AM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, May 21, 11:54 AM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM AL 1154 AM CDT MON MAY 21 2012 .UPDATE... FOR MORNING FORECAST AND AVIATION. && .DISCUSSION... UPDATED TO RAISE HIGH TEMPERATURES A TAD ACROSS THE SOUTH WHERE WE HAVE HAD AMPLE SUNSHINE THIS MORNING AND ARE SURPASSING GUIDANCE SO FAR. COULD POSSIBLY BREAK 90 IN A FEW SPOTS ACROSS THE SOUTH UNLESS POP UP TSTORMS GET IN THE WAY. THAT SAID...EXPECT SHOWER ACTIVITY TO INCREASE IN THE AFTERNOON WITH HEATING AHEAD OF OUR FRONTAL SYSTEM. STILL EXPECTING FOR THE MOST PART STORMS SHOULD REMAIN BELOW SEVERE LIMITS. UPDATE ALREADY OUT. && .AVIATION... 18Z TAF DISCUSSION. VFR CONDITIONS NOW WITH ONLY A FEW ISOLATED TSRA ACROSS CENTRAL ALABAMA AT THIS TIME. EXPECT THAT ACTIVITY TO BECOME MORE WIDESPREAD THIS AFTERNOON MAINLY NORTH OF I-85 M0RE SCATTERED SOUTH WITH APPROACH OF UPPER SHORTWAVE AHEAD OF SURFACE FRONT. FOG OVERNIGHT WILL BE HIGHLY DEPENDENT ON WHERE AND HOW MUCH RAIN TAF SITES RECEIVE AND IF WE CLEAR OUT SOON ENOUGH TO RADIATE DOWN. SO FOG CONFIDENCE STILL LOW FOR LATE. 08/MNK && .PREV DISCUSSION... /ISSUED 457 AM CDT MON MAY 21 2012/ DISCUSSION... A WEAK COLD FRONT WILL SAG INTO THE AREA TODAY FROM THE NORTH... BRINGING WITH IT DECENT RAIN CHANCES TO THE NORTHERN HALF OF CENTRAL ALABAMA. ONGOING SHOWERS AND THUNDERSTORMS THIS MORNING ARE BEING AIDED BY BROAD UPPER LEVEL LIFT THANKS TO AN UPPER TROUGH TO OUR NORTH IN THE UPPER MISSISSIPPI VALLEY AND SEVERAL SHORTWAVE TROUGHS ROTATING THROUGH THE BASE OF THE LONGWAVE TROUGH. A CLUSTER OF THUNDERSTORMS IN TENNESSEE YESTERDAY GENERATED AN OUTFLOW BOUNDARY BARELY EVIDENT ON RADAR THAT IS RACING FROM NORTHWEST TO SOUTHEAST AROUND 25 MPH THIS MORNING ACROSS CENTRAL ALABAMA. IN ADDITION TO THE FRONT... THIS BOUNDARY COULD SERVE AS A FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT THIS AFTERNOON. WHILE INSTABILITY TODAY LOOKS DECENT... WITH FORECAST SURFACE BASED CAPE VALUES THIS AFTERNOON MAXIMIZED AROUND 2000 J/KG ACROSS OUR NORTHERN COUNTIES... THE SHEAR IS ANEMIC... GENERALLY LESS THAN 15 KTS 0-6 KM BULK SHEAR. THEREFORE... EXPECT THE SEVERE WEATHER THREAT TO BE MINIMAL. THERE COULD BE A PULSE STRONG OR MARGINALLY SEVERE STORM LATE THIS AFTERNOON... SIMILAR TO YESTERDAY... BUT THE CHANCE APPEARS TOO LOW TO MENTION IN THE HWO. DUE TO ITS WEAK NATURE AND THE MAIN UPPER TROUGH LOCATED UP IN CANADA... THE COLD FRONT WILL NOT SWEEP THE NEAR SURFACE MOISTURE OUT OF THE AREA TUESDAY. 0-6 KM BULK SHEAR ACTUALLY APPEARS TO BE SLIGHTLY HIGHER TUESDAY FOR THE EASTERN HALF OF CENTRAL ALABAMA... 20 TO 30 KTS THANKS TO A SECOND SHORTWAVE TROUGH... AND FORECAST CAPE OF 1000-1500 J/KG WOULD BE SUFFICIENT FOR THUNDERSTORMS. THIS SECOND SHORTWAVE TROUGH IS FORECAST BY BOTH THE GFS AND THE ECMWF TO EJECT SOUTHEASTWARD INTO THE AREA AND AWAY FROM THE LONGWAVE TROUGH MOVING INTO CANADA TUESDAY AFTERNOON. THIS WILL PLACE EASTERN ALABAMA IN A REGION WITH COLDER TEMPS ALOFT THAN IS TYPICAL FOR THIS TIME OF YEAR. FOR EXAMPLE... 500 MB TEMPS WILL BE IN THE -15 TO -17 DEGREE CELSIUS RANGE. THIS SUGGESTS THERE MIGHT BE A LARGE HAIL THREAT ACROSS EAST ALABAMA IF ANY STRONG STORM CAN FORM. HOWEVER... THE LACK OF A SURFACE FORCING MECHANISM LOWERS THE RISK FOR WIDESPREAD SEVERE WEATHER TUESDAY... SO DECIDED NOT TO INCLUDE SEVERE WEATHER WORDING IN THE HWO FOR TUESDAY AT THIS TIME. THE FRONT WILL MOVE THROUGH THE REST OF THE AREA BY TUESDAY NIGHT BEFORE IT WASHES OUT... AND THEN OUR RAIN CHANCES EFFECTIVELY END FOR THE REMAINDER OF THE FORECAST PERIOD. TUESDAY SHOULD PROVIDE A BRIEF BREAK TEMPERATURE-WISE... AS HIGHS SHOULD ONLY GET INTO THE UPPER 70S AND LOWER 80S... BEFORE AN UPPER RIDGE DEVELOPS TOWARDS THE END OF THE WEEK... AND THEN SITS ON TOP OF THE DEEP SOUTH. HIGHS LOOK TO REACH THE LOW TO MID 90S BY THE WEEKEND. 77/GLEASON && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 86 62 80 54 85 / 60 30 30 10 10 ANNISTON 88 63 82 57 86 / 50 30 30 10 10 BIRMINGHAM 86 65 81 58 87 / 60 30 20 10 10 TUSCALOOSA 88 64 83 58 88 / 60 30 20 10 10 CALERA 88 65 83 59 87 / 50 30 20 10 10 AUBURN 88 65 84 64 87 / 20 30 30 10 10 MONTGOMERY 91 64 85 63 89 / 30 30 30 10 10 TROY 90 64 85 60 89 / 20 30 30 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 08/77
Hazardous weather outlook, May 21, 11:37 AM CDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1137 AM CDT MON MAY 21 2012 ALZ011>015-017>050-221737- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1137 AM CDT MON MAY 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME. 08/MNK
In the hours before
Local storm report, May 21, 2:13 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
213 PM CDT MON MAY 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL HAYNEVILLE 32.18N 86.58W
05/21/2012 E0.88 INCH LOWNDES AL EMERGENCY MNGR
PEA TO 5 CENT HAIL
&&
MBAERSpecial weather statement, May 21, 2:13 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
213 PM CDT MON MAY 21 2012
ALZ041-042-212000-
AUTAUGA AL-LOWNDES AL-
213 PM CDT MON MAY 21 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL AUTAUGA AND EASTERN
LOWNDES COUNTIES UNTIL 300 PM CDT...
AT 211 PM CDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM VIDA JUNCTION TO
HAYNEVILLE...AND MOVING SOUTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THESE STORMS...ALONG
WITH HEAVY RAIN.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
FORT DEPOSIT...
LOWNDES COUNTY AIRPORT...
BOOTH...
LOGAN...
AUTAUGA COUNTY AIRPORT...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3197 8667 3262 8677 3268 8655 3237 8649
3234 8650 3234 8649 3232 8648 3230 8649
3227 8648 3225 8641 3196 8640
TIME...MOT...LOC 1913Z 297DEG 16KT 3254 8665 3213 8653
JD/02Local storm report, May 21, 2:21 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
221 PM CDT MON MAY 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM HAIL OPELIKA 32.65N 85.38W
05/21/2012 M0.88 INCH LEE AL EMERGENCY MNGR
&&
MBAERLocal storm report, May 21, 2:27 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
227 PM CDT MON MAY 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL LAFAYETTE 32.90N 85.40W
05/21/2012 M0.25 INCH CHAMBERS AL EMERGENCY MNGR
&&
MBAERLocal storm report, May 21, 2:39 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
239 PM CDT MON MAY 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM HAIL OPELIKA 32.65N 85.38W
05/21/2012 M1.00 INCH LEE AL PUBLIC
UPWARDS TO 25 CENT HAIL. AT I85 AND SR51.
&&
MBAERSpecial weather statement, May 21, 2:51 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
251 PM CDT MON MAY 21 2012
ALZ047-048-212030-
LEE AL-RUSSELL AL-
251 PM CDT MON MAY 21 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RUSSELL AND SOUTHERN LEE
COUNTIES UNTIL 330 PM CDT...
AT 248 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR GRIFFEN MILL...OR 11 MILES SOUTHEAST OF OPELIKA...
MOVING SOUTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
RUSSELL COUNTY SPORTS COMPLEX...
SEALE...
CRAWFORD...
PARKMANVILLE...
HATCHECHUBBE...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3208 8519 3210 8522 3254 8537 3257 8519
3224 8499
TIME...MOT...LOC 1951Z 335DEG 24KT 3250 8528
JD/02The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 11:24 AM CDT | Special Weather Statement | BMX | Autauga | 51 min |
| May 21, 12:16 PM CDT | Special Weather Statement | BMX | Montgomery | 59 min |
| May 21, 12:57 PM CDT | Special Weather Statement | BMX | Macon, Montgomery | 48 min |
| May 21, 1:28 PM CDT | Special Weather Statement | BMX | Autauga | 47 min |
| May 21, 2:13 PM CDT | Special Weather Statement | BMX | Autauga, Lowndes | 47 min |
| May 21, 2:19 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Lee | 26 min |
| May 21, 2:51 PM CDT | Special Weather Statement | BMX | Russell | 39 min |
| May 21, 3:18 PM CDT | Special Weather Statement | BMX | Chambers | 42 min |
| May 21, 3:29 PM CDT | Special Weather Statement | BMX | Winston | 46 min |
| May 21, 3:31 PM CDT | Special Weather Statement | BMX | Tallapoosa | 44 min |
| May 21, 3:56 PM CDT | Special Weather Statement | BMX | Chambers | 49 min |
| May 21, 4:12 PM CDT | Special Weather Statement | BMX | Tallapoosa | 48 min |
| May 21, 4:36 PM CDT | Special Weather Statement | BMX | Talladega | 39 min |
| May 21, 4:57 PM CDT | Special Weather Statement | BMX | Chambers | 48 min |
| May 21, 5:31 PM CDT | Special Weather Statement | BMX | Jefferson | 29 min |
| May 21, 5:42 PM CDT | Special Weather Statement | BMX | Cherokee | 48 min |
| May 21, 5:52 PM CDT | Special Weather Statement | BMX | Autauga | 38 min |
| May 21, 6:36 PM CDT | Special Weather Statement | BMX | Etowah | 24 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.